Dysgeusia (a change in the sense of taste) may occur during or after cancer treatment. Some foods may taste different than they did in the past, some foods may taste bland, or every food may taste the same. Specifically, bitter, sweet, and salty foods may taste different, and some people may have a metallic or chemical taste in their mouth, especially after eating meat or other high-protein foods. Taste changes can lead to food aversions (dislikes), loss of appetite, and weight loss.
Relieving side effects, also called symptom management, palliative care, or supportive care, is an important part of cancer care and treatment. Talk with your health care team about any changes in taste you may experience, including any new symptoms or a change in symptoms.
Taste changes are a common side effect of chemotherapy; about half of people receiving chemotherapy experience taste changes. Types of chemotherapy commonly associated with taste changes include cisplatin (Platinol), cyclophosphamide (Cytoxan, Neosar), doxorubicin (Adriamycin), fluorouracil (5-FU, Adrucil), paclitaxel (Taxol), and vincristine (Oncovin, Vincasar PFS). Taste changes caused by chemotherapy usually stop about three to four weeks after the end of treatment. Some other medications, including some opioid medications (pain medications such as morphine that act on the central nervous system) and antibiotics, can also cause taste changes.
Radiation therapy to the neck and head often cause taste changes because of damage to the taste buds and salivary glands. It may also cause changes to the sense of smell. Because smell and taste are closely linked, changes to the sense of smell may affect how foods taste. Taste changes caused by radiation treatment usually begin to improve three weeks to two months after the end of treatment. Improvement may continue for about a year, but the sense of taste may not entirely return to the way it was before treatment, especially if there is damage to the salivary glands.
Other causes of taste changes include surgery to the nose, throat, or mouth; biological therapies, such as interleukin-2 (IL-2, called aldesleukin [Proleukin]); dry mouth; damage to the nerves involved in tasting; mouth infections; dental or gum problems; and nausea and vomiting.
Management and treatment
In most cases, there are no specific treatments for taste problems. Talk about any changes in taste with your doctor. Treatment from a dentist will help improve taste changes caused by mouth infections, dry mouth, or dental or gum problems.
Consider the following tips to cope with taste changes. Depending on the cause of taste changes, different tips may work better for some people than for others.
- Choose foods that smell and taste good, even if the food is unfamiliar.
- Eliminate cooking smells by using an exhaust fan, cooking on an outdoor grill, or buying precooked foods. Cold or room-temperature foods also smell less.
- Eat cold or frozen food, which may taste better than hot foods, unless you are on a chemotherapy called oxaliplatin (Eloxatin]), which makes it difficult to ingest anything cold.
- Use plastic utensils and glass cookware to lessen a metallic taste.
- Try sugar-free, mint gum or hard candies (with flavors such as mint, lemon, or orange) to mask a bitter or metallic taste in the mouth.
- Try other protein sources (such as poultry, eggs, fish, peanut butter, beans, or dairy products) if red meats don't taste good.
- Marinate meats in fruit juices, sweet wines, salad dressings, or other sauces.
- Flavor foods with herbs, spices, sugar, lemon, or sauces.
- Do not eat one to two hours before and up to three hours after chemotherapy to prevent food aversions caused by nausea and vomiting. In addition, avoiding favorite foods before chemotherapy helps prevent aversions to those foods.
- Rinse with a salt and baking soda solution (½ teaspoon of salt and ½ teaspoon of baking soda in 1 cup of warm water) before meals, which may help neutralize bad tastes in the mouth.
- Keep a clean and healthy mouth by brushing frequently and flossing daily.
- Consider zinc sulfate supplements, which may help improve taste in some people. However, consult with your doctor before taking any dietary supplements, especially during active treatment.